The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Menopause Trigger


#1

Just curious how prevalent migraines/MAV are to occur for first time during peri and onset of menopause? I have been blaming most of my migraine/MAV symptoms on allergies and barometric pressure, weather changes. I have them chronically during the 6 months of summer and fall, but it all started during peri-menopause and has only been getting worse and worse each year, I am now 54. I started with vertigo and now it presents mostly with migraine. I don’t think I would EVER do hormone replacement therapy, but wondering if anyone out there has ever had any success with anything else to do with hormones. I see a neurologist but have never seen an endocrinologist. Maybe one is next on the list. What blood work should I have looked into?


#2

Hello Retrolassie,

I am 48 and Mav started allmost three years ago. So did facial pain (Trigeminal Neuralgia). Like you I am sensitive for weather/barometic changes; especially effecting my ears (I also have pulsatile tinnitus).
I thought of hormone replacement therapie; but after some reading I just won’t do it. Sometimes things can get worse with taking hormones, sometimes things get better, but I don’t see myself taking hormones fot the rest of my life.
I think peri-menopause is definitely a trigger, and I hope things will get better as time progress. Meanwhile I struggle with meds etc.
Nice to read I’m not the only one, allthough I am very sorry for you having vertigo attacks.

Ellis.


#3

Hi Ladies,

I’m 46 and am in the peri-menopause. This is a definite trigger. It certainly has been for me. My vertigo attacks have really ramped up in the past 6 months! Apparently during this period our hormones are much more up and down than at any other time in our life! Therefore, please God, this eases once we’re through the other side! :evil: I wouldn’t personally try HRT as I think this can exacerbate the symptoms. Seeing an endocrinologist would be a good idea though.

Hope you find something that helps

Bev


#4

I was wondering the same thing, I think perimenopause started my vertigo, I am 46 and been told I have perimenopause by my GP. I am being treated for migraine but wondered also about an endocrinologist as the medication is pretty terrible. Please advise how you go if you go ahead


#5

I know this is an older thread, but I have to agree with other posters. Perimenopause is a major trigger. I never had frequent migraines, only once every year or two. Then once the “vasomotor” symptoms of peri started, it all changed. Clogged nose left side, tinnitus left side, achy neck/shoulders, facial pain left side- even the eye tearing. Very much like the autonomic symptoms of a cluster headache, but not following a schedule like clusters, and no intense pain. EVERYTHING is on the left side of my head! Just like Ellis. The dizziness is mostly an "off kilter? thing, feeling like on a boat. But once in awhile I get full spins for a few seconds. Neuro says cluster sub type of migraine. Something about allodynia.

Storms are a trigger for me now (not before), as are many processed foods/spices. I have decided to work with a hormone dr. to use progesterone bioidentical cream, since in the past it helped my anxiety/sleep. My estrogen is sky high, and progesterone almost nil. I am almost 47. My hormone dr. said my migraines will probably be gone in a few years, given my particular history. We hope, once the levels are stabilized with the cream, these attacks will lessen. For now, I use nasal spray, advil, Relpax, and will be trying Nortryptiline shortly.


#6

This is amazing! Same symtoms as me everything on my left side. I have started a progesterone cream and am also seeing an osteopath as manipulating my neck has helped. I have since found out I am not perimenopausel but did have low progesterone. The combination of the above 2 are helping. I have seen a product Antinitus that can really help with Tinitus apparently. I find the movement (also stems from left side) can make my heart race. Inderal helped me, at least removed the movement/dizziness


#7

Nim,

Very interesting. How long did it take for your progesterone to work (feel a difference)? I went to the chiropractor twice in the last week. He adjusted my neck and did ultrasound treatment on my tight neck and traps. Both times I felt horrible the next day! Now I am trying 10 MG nortriptyline once a day. I find it is making me more dizzy overall, and more constant tinnitus. I am only on day 3 so I am trying to stick it out a few more days. Hopefully side effects will go away and it will help my dizziness.


#8

Hi napa girl

It took about 10 days to notice a difference with the cream, not sure if it helped my dizziness or not as I am also seeing the Osteopath but did helped with my mood. I really think what you describe above (which is very much like what I have with everything being on the left side etc) is neck related.

I found a site called caring medical that describes the symtoms of something called C1-C2 instability and the symtoms are as you describe above, sinus, headache, dizziness etc. I just thought mine is neck related as every time I see an osteopath my symtoms disappear for a period of time. I would see an Osteopath not a Chiropractor as they are not as harsh I only have a little soreness afterwards which goes eventually. I have been 3-4 times and the space between visits is getting longer. I might ask my GP about seeing a neck specialist as the above the site I mentioned had a therapy. They could also look into whether this is actually what I have. I tried many medications mentioned on this MAV site and find the cure is often worse than the disease (my case is obviously not as bad as some of those on here) my symtoms all began following a small operation and wonder whether my neck was affected during that.


#9

Hi Nim,

Thanks for that info. I will check out that site. For now, I am not allowing the Chiro to adjust my neck or get near it with ultrasound. I did see online where movement of the neck can be a migraine trigger, which makes me nervous of any type of adjustment. But my allergist did suggest phys therapy for my neck. I want to go, but with all the time I’ve missed with work, I don’t think I can do it at present.

I’m glad to hear your progesterone cream is helping. When I first started taking it last year, it helped a lot with my sleep/anxiety. But did make my “vasomotor rhinitis” worse. Come to find out, vasomotor rhinitis is just another manifestation of migraine. At any rate, I stopped the progesterone cream this past summer since I thought it was causing weight gain. So I cannot blame progesterone for my worsening state of migraine and MAV since I was off it until I recently saw the gyno again, and she wanted me back on it. I have been back on it for ~2 or 3 wks now, and do not notice anything really so far.

And yes, I am finding the “cure” to sometimes be worse than the disease. I could not handle the side effects of Nortriptyline, even at very low dose. I was so imbalanced that I needed assistance to go on a walk! And the worst tinnitus ever, as well as head pressure and hot flushes. But it did seem to help my headaches, so that’s too bad.

Now I am on a very low dose of propranolol (inderal). I just started it, and so far no side effects except possibly insomnia (or it just could’ve been a bad night last night). I will have to wait and see…

Also wanted to mention that the positioning during surgery could have affected your neck. If you were intubated, they hyperextend your neck way back to place the tube. With regard to the neck and left side head issues, I have also been thinking about my purse. I have so much crap in it, and since I am right handed, AlWAYS carry it on my left shoulder. When I try to move it to the right, it slips off. That tells me that I have permanently, somehow hiked my left shoulder up to keep the strap up.


#10

I found Inderal really helped, I was was on 10mg morning and night, I found it helped me sleep! I took it as I also have ectopic heartbeat and it treated both. I went off it when I had lots of muscle pain but don’t think this was the cause. My Nurologist said they could not find anything so just gave me the migraine medication, I kinda object to the ‘Here just take this’ approach when they do not really know the cause. I am going to speak with my Osteopath another the neck instability thing I am sure this is what I have, I am having less and less dizziness the more I go and do not have to go as often now. I have the tinnitus as well and think the Inderal caused this but most of the medication I have taken for dizziness and heart have this as a side effect so what chance do you have. Good luck and am I tested with any updates you have


#11

Hi Nim,

Just wanted to say that the Inderal (propranolol) has seemed to really help. I have increased up to 15mg 2x day (30mg) since I had two attacks last week. They were easily handled by a small dose (25mg) of Imitrex. I was having some insomnia at first, but that is gone. Now vivid dreams- not bad, just vivid. I have also noticed some muscle issues- my neck/shoulders are sore and tight. All things considered, I do think the propranolol is contributing to a very minor degree to the muscle pain, but at this point it is worth it. I am also having increased tinnitus, but since I have a baseline issue of tinnitus, almost ALL medications make it worse, so no reason to discriminate against the propranolol for me. Fingers crossed this will be a good drug for me in the long haul.